High Blood Pressure Med May Increase Risk of Low White Blood Cell Count

A common drug used to treat high blood pressure may elevate the risk in some patients of a condition in which a person’s white blood cell count is severely diminished, leaving them more susceptible to infection.

A recent case study discussed in the American Journal of Case Reports described a 61-year-old man who went to the emergency room with severe throat pain and difficulty swallowing that lasted over a week. He said he was being treated for hypertension, and was taking Norvasc (amlodipine) and Lotensin (benazepril) for it.

At the hospital, the patient was diagnosed with neutropenia, an abnormally low level of neutrophils, a type of white blood cell. He was admitted and given antibiotics for the pharyngitis he also had.

Given that the patient started Lotensin 2 months before symptoms started, and neutropenia is rarely seen with Norvasc, doctors suspected Lotensin to be the cause of his drug-induced agranulocytosis (DIAG). After he was taken off Lotensin, the patient achieved a quick recovery in white blood cell count. And after 3 weeks, the patient’s white blood cell count remained in the normal range.

Drugs to treat cancer and antibiotics are the most common causes of DIAG, and there have been prior instances of trial subjects taking Lotensin, which is considered an ACE inhibitor, a common class of high blood pressure drugs, who developed the condition.

“Because [ACE inhibitors] are commonly employed drugs, we report this case to increase awareness among prescribers about this rare but potentially lethal side effect of benazepril,” the authors concluded.


Jonathan Block

Jonathan Block

Jonathan Block is a freelance writer and former MedShadow content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including BioCentury, The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…